Alert archive / California / Flash Flood Warnings in 2016
Flash Flood Warning 1, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at May 6, 2016, 3:56 PM PDT for Fresno County, Kings County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2016, 3:56 PM PDT (22:56 UTC)
- Expired
- May 6, 2016, 7:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fresno County, CA, Kings County, CA
The radar
The San Joaquin Valley radar (KHNX), 81 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191
WGUS56 KHNX 062256
FFWHNX
CAC019-031-070200-
/O.NEW.KHNX.FF.W.0001.160506T2256Z-160507T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
356 PM PDT FRI MAY 6 2016
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN KINGS COUNTY IN CENTRAL CALIFORNIA...
SOUTHWESTERN FRESNO COUNTY IN CENTRAL CALIFORNIA...
* UNTIL 700 PM PDT
* AT 354 PM PDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
HEAVY RAIN FALLING ACROSS THE WARNED AREA. FLASH FLOODING IS
ALREADY OCCURRING. REPORTS FROM LAW ENFORCEMENT OF FLOODING...ROAD
PONDING AND MUDSLIDE DEBRIS IN THIS AREA WAS REPORTED...ESPECIALLY
ALONG SECTIONS OF STATE ROUTE 198 AND INTERSTATE 5.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
AVENAL...COALINGA...HURON...ZAPATO CHINO CREEK...SPANISH LAKE...
KETTLEMAN HILLS AND CASTLE MOUNTAIN.
EXCESSIVE RAINFALL OVER THE WARNED AREA WILL CAUSE MUD SLIDES NEAR
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION AND
OTHER LOOSE MATERIALS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3630 12068 3633 12016 3595 11996 3594 12034
3597 12036 3597 12043 3602 12049 3606 12057
3610 12060 3610 12062 3611 12065 3616 12067
3621 12063 3624 12068
$$
ANDERSEN1 follow-up statement
443
WGUS76 KHNX 070151
FFSHNX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
651 PM PDT FRI MAY 6 2016
CAC019-031-070201-
/O.EXP.KHNX.FF.W.0001.000000T0000Z-160507T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KINGS CA-FRESNO CA-
651 PM PDT FRI MAY 6 2016
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN KINGS AND SOUTHWESTERN
FRESNO COUNTIES WILL EXPIRE AT 700 PM PDT...
THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3630 12068 3633 12016 3595 11996 3594 12034
3597 12036 3597 12043 3602 12049 3606 12057
3610 12060 3610 12062 3611 12065 3616 12067
3621 12063 3624 12068
$$
SROWEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:15 PM PDT, 41 minutes earlier.
Area forecast discussion, May 6, 3:15 PM PDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 315 PM PDT FRI MAY 6 2016 .SYNOPSIS... AN AREA OF LOW PRESSURE WILL ALLOW FOR THE CONTINUATION OF UNSETTLED WEATHER THROUGH THE WEEKEND. THIS SYSTEM WILL BRING THE THREAT OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE REGION ALONG WITH COOLER TEMPERATURES. && .DISCUSSION...LARGE UPPER LOW SPINNING OVER THE SOUTHERN CALIFORNIA COAST THIS AFTERNOON. DAYTIME HEATING HAS INCREASED INSTABILITY WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING. THE MOST SIGNIFICANT ACTIVITY IS CURRENTLY OVER WESTERN FRESNO COUNTY WHERE THUNDERSTORMS ARE INCREASING IN COVERAGE AND STRENGTH. ABOVE NORMAL PRECIPITABLE WATER AROUND 0.9" AND SLOW MOVING STORMS IS BRINGING AN INCREASED THREAT OF VERY HEAVY RAINFALL LEADING TO FLASH FLOODING. THIS IN COMBINATION WITH ALREADY SATURATED GROUND IN SOME AREAS FROM STORMS YESTERDAY HAS PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR THE WEST SIDE AND SOUTH END OF THE SAN JOAQUIN VALLEY THROUGH 11 PM PDT. SHOWERS AND A FEW ISOLATED THUNDERSTORMS HAVE ALSO BEEN DEVELOPING OVER THE SOUTHERN SIERRA NEVADA. HI-RES MODELS AGREE WITH ACTIVITY DIMINISHING LATER THIS EVENING AND MAINLY JUST SOME UPSLOPE SHOWERS IN THE SIERRA AND TEHACHAPI MOUNTAINS OVERNIGHT. THE LOW BROADENS OVER THE SOUTHWEST ON SATURDAY WITH A GOOD CHANCE FOR MORE SHOWERS. INSTABILITY PROGS ARE LESS FAVORABLE FOR T-STORMS ON SAT BUT THEY WILL REMAIN POSSIBLE. THE LOW FINALLY SHIFTS INLAND OVER THE ROCKIES ON SUNDAY WITH DRIER AND MORE STABLE AIR MOVING IN. HOWEVER...SOME AFTERNOON SHOWERS AND ISOLATED STORM CHANCES REMAIN OVER THE SOUTHERN SIERRA. AN UPPER RIDGE BUILDS IN THROUGH MIDWEEK BUT HAVE LEFT IN SLIGHT POPS ALONG THE CREST OF THE SIERRA DUE TO RESIDUAL MOISTURE AND DAYTIME HEATING. MEDIUM RANGE MODELS CONTINUE TO SHOW ANOTHER UPPER LOW APPROACHING THE WEST COAST LATE IN THE WEEK. A DRY FORECAST REMAINS FOR NOW AS IT LOOKS TO BE FAR ENOUGH OFFSHORE. TEMPERATURES WILL TREND A LITTLE WARMER THIS WEEKEND BUT WILL STILL BE BELOW NORMAL FOR EARLY MAY. THE TREND CONTINUES INTO NEXT WEEK WITH HIGHS CLIMBING TO ABOVE NORMAL BY TUESDAY. FURTHER WARMING ON WEDNESDAY HAS SOME LOWER ELEVATIONS FORECAST TO REACH 90 DEGREES. LITTLE CHANGE IS THEN EXPECTED TO END THE WEEK. && .AVIATION...AREAS OF MVFR AND LOCAL MOUNTAIN OBSCURING IFR OVER THE SOUTHERN SIERRA NEVADA AND TEHACHAPI MOUNTAINS. LOCAL MVFR OVER THE SAN JOAQUIN VALLEY AND SOUTHERN SIERRA FOOTHILLS. SCATTERED THUNDERSTORMS POSSIBLE THROUGHOUT THE CENTRAL CA INTERIOR THRU 06Z SAT AND AFTER 18Z SAT. OTHERWISE...VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS. && .AIR QUALITY ISSUES... NONE. && .CERTAINTY... THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS HIGH. THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM. CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT WWW.WEATHER.GOV/HNX/CERTAINTY.PHP FOR ADDITIONAL INFORMATION AN/OR TO PROVIDE FEEDBACK. && .HNX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING CAZ089-091-092-095. && PUBLIC...DCH AVN/FW...DS SYNOPSIS...BSO WEATHER.GOV/HANFORD
In the hours before
Local storm report, May 6, 3:19 PM PDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
319 PM PDT FRI MAY 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM DEBRIS FLOW 10 WSW COALINGA 36.09N 120.52W
05/06/2016 FRESNO CA PUBLIC
MUD, DIRT, AND DEBRIS ON ROADWAY OF HIGHWAY
198 AT PARKFIELD NEAR MCKELVY CURVE.
&&
BSOLocal storm report, May 6, 3:20 PM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
320 PM PDT FRI MAY 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM DEBRIS FLOW 10 WSW COALINGA 36.09N 120.52W
05/06/2016 FRESNO CA LAW ENFORCEMENT
CHP REPORTED MUD, DIRT, AND DEBRIS ON
ROADWAY OF HIGHWAY 198 AT PARKFIELD NEAR
MCKELVY CURVE.
&&
BSOLocal storm report, May 6, 3:21 PM PDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
321 PM PDT FRI MAY 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM DEBRIS FLOW 8 WSW COALINGA 36.08N 120.48W
05/06/2016 FRESNO CA LAW ENFORCEMENT
CHP REPORTED MUD, DIRT, AND DEBRIS ON
ROADWAY OF HIGHWAY 198 AT COALINGA MINERAL
SPRINGS RD
&&
BSOSpecial weather statement, May 6, 3:23 PM PDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
323 PM PDT FRI MAY 6 2016
CAZ089-090-062300-
WEST-CENTRAL SAN JOAQUIN VALLEY CA-EAST-
CENTRAL SAN JOAQUIN VALLEY CA-
323 PM PDT FRI MAY 6 2016
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN FRESNO AND SOUTHWESTERN MADERA COUNTIES
UNTIL 400 PM PDT
AT 317 PM PDT...DOPPLER RADAR WAS TRACKING AN AREA OF SEVERAL STRONG
THUNDERSTORM CELLS AND DEVELOPING THUNDERSTORMS FROM MENDOTA AREA
SOUTHWARD TO THE CASTLE MOUNTAIN AREA JUST WEST OF THE CITY OF
COALINGA...CELLS ARE ON AVERAGE MOVING NORTHWEST AT 10 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS. HEAVY DOWNPOURS AND FREQUENT LIGHTNING WILL ALSO
ACCOMPANY THESE STORMS. ROAD PONDING AND MINOR FLOODING WILL ALSO BE
POSSIBLE WITH THE HEAVIEST RAINFALL. TURN AROUND...DO NOT DROWN.
LOCATIONS IMPACTED INCLUDE...
COALINGA...MENDOTA...TRANQUILLITY...CANTUA CREEK...PANOCHE ROAD...SPANISH
LAKE...CASTLE MOUNTAIN...TRANQUILITY AND SANTA RITA RAWS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3680 12071 3682 12026 3641 12023 3591 12032
3597 12036 3597 12043 3606 12057 3610 12060
3610 12063 3619 12064 3621 12063 3632 12066
3633 12060 3648 12060 3655 12068
TIME...MOT...LOC 2217Z 120DEG 8KT 3637 12043
ANDERSENLocal storm report, May 6, 3:46 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
346 PM PDT FRI MAY 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM FLOOD 16 SW MENDOTA 36.60N 120.58W
05/06/2016 FRESNO CA LAW ENFORCEMENT
CHP REPORTED ROADWAY FLOODING ON SOUTHBOUND
INTERSTATE 5 ON MANNING AVE ONRAMP.
&&
BSOLocal storm report, May 6, 3:47 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
347 PM PDT FRI MAY 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM FLOOD 16 W FIVE POINTS 36.43N 120.39W
05/06/2016 FRESNO CA LAW ENFORCEMENT
CHP REPORTED ROADWAY FLOODING ON INTERSTATE
5 NORTHBOUND ON DERRICK AVENUE OFFRAMP.
&&
BSOThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:06 PM PDT | Special Weather Statement | HNX | San Benito | 39 min |
| May 5, 5:11 PM PDT | Areal Flood Advisory | HNX | Kern | 3 hr |
| May 5, 5:31 PM PDT | Special Weather Statement | HNX | Kings | 44 min |
| May 5, 5:34 PM PDT | Areal Flood Advisory | HNX | Kern | 3 hr |
| May 5, 5:35 PM PDT | Areal Flood Advisory | HNX | Fresno, Kern, Kings | 3 hr |
| May 5, 5:36 PM PDT | Areal Flood Advisory | HNX | Fresno | 3 hr |
| May 5, 5:40 PM PDT | Special Weather Statement | HNX | 50 min | |
| May 5, 6:02 PM PDT | Areal Flood Advisory | HNX | Fresno, Kings | 3 hr |
| May 5, 6:05 PM PDT | Special Weather Statement | HNX | Merced | 40 min |
| May 5, 6:10 PM PDT | Areal Flood Advisory | HNX | Fresno, Merced | 3 hr |
| May 5, 6:45 PM PDT | Severe Thunderstorm Warning | HNX | Fresno, Madera, Merced | 30 min |
| May 5, 6:56 PM PDT | Special Weather Statement | HNX | Kings | 49 min |
| May 5, 7:28 PM PDT | Areal Flood Advisory | HNX | Fresno, Merced | 3 hr |
| May 5, 7:35 PM PDT | Areal Flood Advisory | HNX | Fresno, Kings, Madera | 3 hr |
| May 5, 7:38 PM PDT | Special Weather Statement | HNX | Tulare | 52 min |
| May 5, 7:44 PM PDT | Special Weather Statement | HNX | Kern | 46 min |
| May 5, 8:54 PM PDT | Areal Flood Advisory | HNX | Fresno | 2 hr |
| May 5, 9:42 PM PDT | Areal Flood Advisory | HNX | Fresno, Madera, Merced | 2 hr |
| May 5, 9:53 PM PDT | Special Weather Statement | HNX | Fresno | 37 min |
| May 5, 9:59 PM PDT | Special Weather Statement | HNX | Madera | 46 min |
| May 5, 10:32 PM PDT | Special Weather Statement | HNX | Fresno | 43 min |
| May 6, 1:02 PM PDT | Flash Flood Watch | HNX | 9 hr | |
| May 6, 1:45 PM PDT | Areal Flood Advisory | HNX | Fresno | 2 hr |
| May 6, 2:18 PM PDT | Special Weather Statement | HNX | 42 min | |
| May 6, 2:26 PM PDT | Special Weather Statement | HNX | Kings | 49 min |
| May 6, 2:58 PM PDT | Special Weather Statement | HNX | 17 min | |
| May 6, 3:23 PM PDT | Special Weather Statement | HNX | 37 min | |
| May 6, 3:45 PM PDT | Areal Flood Advisory | HNX | Fresno, Kern, Kings | 2 hr |
| May 6, 3:58 PM PDT | Special Weather Statement | HNX | Kings | 47 min |
| May 6, 4:24 PM PDT | Special Weather Statement | HNX | Kern | 36 min |
| May 6, 4:26 PM PDT | Flash Flood Warning | HNX | Fresno | 94 min |
| May 6, 4:37 PM PDT | Special Weather Statement | HNX | Kings | 38 min |
| May 6, 4:45 PM PDT | Areal Flood Advisory | HNX | Kern | 60 min |
| May 6, 4:52 PM PDT | Special Weather Statement | HNX | Fresno | 38 min |
| May 6, 4:56 PM PDT | Flash Flood Warning | HNX | Kern | 94 min |
Nearby
Flash Flood Warnings in California, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.